PARKINSON’S DISEASE CHOICES


First choice is bad, but second is worse!

I have known I have Parkinson’s disease for about three years. Since the time of my diagnosis, I have taken a drug called “Sinemet” (A.K.A.  “L-Dopa”). This drug is prescribed to reduce the tremors in my hand and chin, which are a very visible result of my Parkinson’s disease. The “Sinemet” has been successful in that regard. I am also taking nine other drugs for my assortment of other medical issues. It is my belief this number of drugs is not unusual for a person my age. I am seeing three Doctors on a regular basis. I feel fortunate to have three fine Doctors and good medical insurance to pay for their service on my behalf. This all sounds great; so, what’s the problem?

Simply put: I feel and act like a Zombie who is also sleep deprived! I am NOT kidding when I make this statement. This “Zombie-like” state makes it very difficult for me to pursue my interests and my life. This is very distressing for me as you might suspect. I have tried to understand how this came about for several years now with little success. The first thing I tried was to consult with my Doctors about my suspicion that the cause lie in the medications prescribed by them. I quickly learned my doctors where not about to consult amongst themselves on my behalf. Why? I can only guess the reasons; perhaps money? One good thing resulted however. I learned I have “sleep apnea”. I now use a CPAP breathing machine while I sleep. I sleep better, but my “Zombie-like” problem remained intact. Back to the pill theory!

I started by re-reading the patient information data sheets that came with each prescribed medication. After peeling away the “boiler-plate” verbiage, I discovered most of my Meds interacted with the others and they all warned against “drowsiness” as a side effect. I decided to try different schedules for the taking of my pills, all within the limits set by my prescriptions. None worked for me. With the permission of my Doctors, I tried lowering the dosage of the more likely suspects. Again, nothing worked for me. Finally, my Neurologist gave me leave to withhold the “sinemet” It worked! I was functional and alert! Finally, the FOG lifted. But, this “solution” brings with it new problem.

The “Sinemet” works for me in reducing the Parkinson’s symptoms; a good thing. However, this leaves me the choice between “being in a fog all day” and being nearly symptom free, or the opposite of each. I choose “fog-free”! So, if you see a shaky old machinist that appears  “bright-eyed and bushy-tailed”, that will be me. For a while at least.

PLEASE LEAVE A COMMENT; THEY HELP ME IMPROVE MY WRITING

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: